Nebraska, 2011Ice Storm in Nebraska, February 20, 2011
February 20, 2011 · NWS OAX · 1 event in 1 county or zone
Low pressure moved from northeast Colorado to southeast Nebraska during the morning of Feb. 20th as an upper level disturbance lifted northeast across Nebraska into South Dakota.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved from northeast Colorado to southeast Nebraska during the morning of Feb. 20th as an upper level disturbance lifted northeast across Nebraska into South Dakota. The low separated temperatures in the teens and 20s in northwest Nebraska from readings that hit the lower 70s in far southeast Nebraska early in the afternoon on the 20th. Unstable air that spread northeast during the predawn hours spread thunderstorms across eastern Nebraska and a few of the storms produced small hail. In far northeast Nebraska, which was northwest of a surface trough that separated readings in the 20s from the upper 30s, freezing rain mixed with sleet spread across the area after midnight on the 20th. Some quarter inch or more ice accumulations were observed, mainly in Knox county, before the precipitation lifted out of the region a little after daybreak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 19, 9:20 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 19, 9:20 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
920 PM CST SAT FEB 19 2011
.DISCUSSION...
BUSY FORECAST THIS EVENING. 00Z UPPR AIR ANLYS INDCD VIGOROUS
SHRTWV TROF NOW MOVG THRU THE GREAT BASIN ASSOCIATED WITH NEAR 90
M H5 HEIGHT FALLS AND 120 KT H3 JET. DOWNSTREAM FM THE SHRTWV
TROF...A SHRTWV RIDGE EXTNDD ACRS THE PLAINS. 00Z SFC ANLYS INDCD
LO PRES OVER ERN CO WITH A WRM FNT EWD THRU CNTRL KS AND INTO SRN
MO. A STG CDFNT/INVERTED TROF EXTNDD FM ERN SD INTO NRN NEB AND
THEN ERN WY. THE FREEZING LINE AT 00Z WAS LOCATED BETWEEN ONL AND
YKN/BVN/OFK.
TWO MAIN CONCERNS OVERNIGHT...FIRST IS WITH FROZEN/FREEZING PRECIP
OVER THE FAR NW FA. THE COLD AIR OVER THE NRN PLAINS APPEARS TO BE
COLDER AND MORE DENSE THAN MODELS HAVE PROGGED. TEMPERATURES CONT
TO DROP AT ONL /DOWN TO 27 F AS OF 03Z/ AND EARLIER THE COLD AIR
WAS VISIBLE ON IR IMAGERY CONTG TO MOV SWD. MODELS APPEAR TO BE
RUNNING ABOUT 2 F TO WARM OVER THE NW FA AND THEIR SFC DEW POINTS
ARE TO HIGH AS WELL. LATEST MODELS CONT TO INDC THE NW FA WILL
WARM LATE TONIGHT AS THE SFC WRM FNT LIFTS NWD OUT OF KS AND THE
SFC LO OVER ERN CO LIFTS NEWD. WE ARE HAVING OUR DOUBTS THOUGH
WHETHER THIS WILL BE ABLE TO SCOUR OUT THE LO LVL COLD AIR
BUILDING IN /STILL A NORTH WIND OF 15 KT AT ONL AS OF 03Z/ EVEN IF
THE FLOW DOES TURN TO THE NORTHEAST. THUS CONFIDENCE IS INCREASING
THAT AREAS OF WESTERN KNOX AND NORTHWEST ANTELOPE COUNTIES WILL
NOT CLIMB ABOVE FREEZING FOR THE EVENT. PRECIPITATION ALREADY
DEVELOPING DUE TO STG DYNAMIC FORCING ALOFT IS SPREADING NEWD OUT
OF COLORADO ATTM. THIS IS EXPECTED TO QUICKLY OVERSPREAD NE NEB
AFTER MIDNIGHT. GIVEN THE LATEST PROGGED QPF /WHICH SEEMS
REASONABLE GIVEN THE UPSTREAM PWATS ON SOUNDINGS/ A QUARTER INCH
OR MORE OF ICE SEEMS VERY REASONABLE OVER THE BEFORE MENTIONED
AREAS. THUS NO CHANGES PLANNED TO ICE STORM WARNING. PROGGED SFC
LO IS EXPECTED TO TRACK ALNG OR JUST NORTH OF I-80 SUN MRNG
ALLOWING FOR EVEN MORE COLD AIR TO POUR INTO NE NEB THRU THE MRNG
HOURS. THIS...BY AFTERNOON SHOULD SWITCH PRECIP OVER TO SN...BUT
AMOUNTS CONT TO LOOK UNDER 2 INCHES. FREEZING RAIN WILL EVENTUALLY
SPREAD TO CEDAR AND PIERCE COUNTIES AS WELL...BUT THIS IS MORE
LIKELY ON SUN MRNG AND WE MAY NOT BE ABLE TO GET ENOUGH QPF BY
THEN FOR A QUARTER INCH OF ICE...BUT A TENTH SEEMS POSSIBLE. WITH
THE WINDS INCREASING SUN AFTN WITH GUSTS TO AROUND 35 MPH...THERE
MAY BE PROBLEMS IN KNOX AND ANTELOPE COUNTIES FM THE HEAVY LOAD OF
ICE ON TREES AND POWER LINES.
THE OTHER CONCERN THIS EVNG IS CONVECTION. MODIFYING THE KTOP
SOUNDING AND LIFTING A PARCEL FM AROUND 850 MB...THERE WAS AROUND
750 J/KG OF CAPE. THIS AGREES FAIRLY WELL WITH LATEST RUC MODEL
RUNS. AS LARGE-SCALE WAA INCREASES THRU THE REST OF THE EVNG AND
TO JUST AFTN MIDNIGHT...FORCING AT THE NOSE OF THE LLJ OVER ERN
NEB/WRN IA WL LIKELY LEAD TO AN INCREASE IN CONVECTIVE ACTIVITY
/WHICH SEEMS TO ALREADY BE HAPPENING ON THE LATEST RADAR MOSAICS/.
SHEAR WITHIN THE CLOUD LAYER IS AROUND 30 KT OVERNIGHT AND SHLD
PROVE TO ALLOW FOR SOME SHORT-TERM ORGANIZATION OF CONVECTION AND
POSSIBLE HAIL. NOT SURE IF WE CAN ACTUAL GET HAIL TO QUARTER SIZE
OR NOT...BUT A FEW STRONGER CELLS MAY GET CLOSE...BUT THIS THREAT
WLD BE ISO IN SPACE AND TIME. BEST COVERAGE OF CONVECTION EXPECTED
OVER ERN 2/3 OF THE FA WHERE PARCELS WILL HAVE THE BEST CHC TO
REACH THE LFC. ANY THREAT OF HAIL SHLD END AROUND 08Z OR SO AS LO
LVL JET STARTS TO VEER WHICH WILL START TO LIMIT FORCING...BUT
PRECIP IS EXPECTED TO CONT.
HAVE UPDATED THE FORECAST WITH THE LATEST THINKING AND WILL UPDATE
THE WSW LATER THIS EVENING. NO OTHER CHANGES PLANNED ATTM.
BOUSTEAD
&&
.PREV DISCUSSION... /ISSUED 305 PM CST SAT FEB 19 2011/
SHORT TERM...TONIGHT THROUGH TUESDAY.
MAIN FORECAST CHALLENGE WILL BE DEALING WITH THE TIMING OF THE
COLDER AIR MOVING INTO THE AREA TONIGHT AND SUNDAY AND IMPACT ON
AMOUNT OF FREEZING RAIN IN THE NORTH.
SHARP CONTRAST IN CONDITIONS ACROSS THE PLAINS REGION AT 20Z WITH
ARCTIC AIR IN PLACE OVER THE NORTHERN PLAINS WHILE WARM MOIST AIR
MASS WAS OVER THE SOUTHERN PLAINS...LEADING TO POTENTIAL FOR SOME
SIGNIFICANT WINTER WEATHER IN THE SHORT TERM.
SOME SHOWERS WERE ALREADY SHOWING UP ON RADAR ACROSS CENTRAL
MISSOURI. INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING AND SPREADING NORTH TONIGHT AS LOW PRESSURE DEVELOPS
OVER EASTERN COLORADO AND STEEP MID LEVEL LAPSE RATES MOVE INTO
THE REGION LATE TONIGHT. MOST OF THE CWA IS EXPECTED TO REMAIN IN
THE WARM AIR WING OF SYSTEM COMING OUT OF COLORADO...EXCEPT FOR
THE FAR NORTHWEST COUNTIES WHERE SURFACE TEMPERATURES ARE EXPECTED
TO FALL INTO THE LOWER 30S. POTENTIAL FOR SOME SIGNIFICANT ICING
WILL EXIST THERE AS FREEZING RAIN BECOMES MORE LIKELY LATE TONIGHT
INTO SUNDAY MORNING AS THE COLD AIR BEGINS TO UNDERCUT THE WARM
AIR ALOFT.
WILL ISSUE HEADLINES FOR ICE STORM WARNING FOR THE FAR NORTHWEST
COUNTIES LATE TONIGHT THROUGH SUNDAY MORNING. PLENTY OF MOISTURE
AND INSTABILITY AVAILABLE FOR SOME SIGNIFICANT PRECIP ACROSS THE
AREA TONIGHT. ICING OF A QUARTER INCH OR BETTER...ESPECIALLY NEAR
THE SOUTH DAKOTA BORDER IS LIKELY. RAINFALL UP TO AN INCH ACROSS THE
REST OF THE AREA WILL ALSO COMPOUND ANY ICE JAM FLOODING CURRENTLY
TAKING PLACE ON RIVERS.
COLDER AIR OVERSPREADS THE AREA SUNDAY AFTERNOON AS SURFACE SYSTEM
TRACKS RAPIDLY EAST WITH SOME LIGHT SNOW OR FLURRIES EXTENDING
INTO SUNDAY NIGHT IN THE NORTH...UP TO AN INCH OF SNOW POSSIBLE NEAR
THE SOUTH DAKOTA BORDER ALONG WITH GUSTY NORTHWEST WINDS. COLD AIR
IN PLACE FOR MONDAY BUT WARMER TEMPERATURES RETURN TUESDAY AS HIGH
MOVES EAST AND SOUTH FLOW RETURNS.
LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.
IT APPEARS THE SOMEWHAT COOLER PATTERN WE WILL SEE EARLY NEXT WEEK
WILL REMAIN IN PLACE THROUGH SATURDAY. WHILE UPPER FLOW REMAINS
MAINLY FROM THE SOUTHWEST...COLDER SURFACE AIR SLIPPING UNDER THAT
FLOW EARLY IN THE WEEK WILL HAVE A HARD TIME RETREATING BACK NORTH.
AND A COUPLE OF POTENTIAL IMPULSES ROLLING THROUGH THE PLAINS WILL
HELP TO KEEP OUR AREA ON THE COLD SIDE OF A FRONTAL SYSTEM STALLING
IN THE SOUTHERN PLAINS.
GFS AND ECMWF MODELS BOTH SHOW SOUTHWEST UPPER FLOW PATTER THROUGH
THE END OF THE WEEK...BUT ECMWF ADVERTISES SOME MINOR RIDGING
STARTING TO TAKE SHAPE NEXT WEEKEND. THE GFS DELAYS THIS PATTERN A
COUPLE OF DAYS. AND BOTH MODELS EJECT A SHORTWAVE THROUGH THE PLAINS
DURING THE WEEK...BUT TIMING IS OFF BY AT LEAST 24 HOURS.
HAVE FOLLOWED THE ECMWF FOR THE MOST PART...BUT DID ALLOW SOME
LEEWAY TOWARD THE GFS SOLUTION. ECMWF SHOWS SHORTWAVE MOVING INTO
THE PLAINS WEDNESDAY NIGHT...INDUCING SURFACE LOW IN WESTERN KANSAS.
WARM AND MOIST FLOW AHEAD OF THIS LOW WILL BRING CHANCE FOR ELEVATED
SHOWERS TO AT LEAST SOUTHEAST NEBRASKA WEDNESDAY NIGHT...BUT WE ARE
MORE LIKELY TO SEE PRECIPITATION THURSDAY ACROSS MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA. TEMPERATURE PROFILES SUGGEST OUR SOUTH
WILL SEE MAINLY RAIN THROUGH THURSDAY...WITH A MIX OR SNOW TO THE
NORTH. SURFACE LOW EXITS RAPIDLY TO THE EAST THURSDAY NIGHT...SO AM
APT TO SHUT OFF PRECIP THEN. HOWEVER...GFS EJECTS A SHORTWAVE
THROUGH OUR AREA THEN...AND SPREADS SIGNIFICANT SNOWS ACROSS SOUTH
DAKOTA INTO NORTHERN NEBRASKA. SO HAVE MAINTAINED A SMALL CHANCE FOR
SNOW FOR MUCH OF OUR AREA THROUGH FRIDAY FOR THIS SCENARIO. BOTH
MODELS SHOW NORTHERLY LOW LEVEL FLOW WEDNESDAY NIGHT THROUGH
FRIDAY...SO AM FAIRLY CONFIDENT TEMPERATURES WILL FALL BACK TO OR
BELOW NORMAL FOR ALL OF THE WEEK.
AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
CLEAR SKIES OVER EASTERN NEBRASKA TAF SITES WILL QUICKLY GIVE WAY TO
AT LEAST MVFR CIGS AS BAND OF FL025 STRATUS LIFTS NORTH FROM EASTERN
KANSAS AND SOUTHEAST NEBRASKA. EXPECT MVFR CIGS IN KLNK AND KOMA
BEFORE 00Z...THEN CIGS SHOULD CONTINUE A GRADUAL LOWERING AS A WARM
FRONT LIFTS NORTH TOWARD THE AREA. KOFK SHOULD SEE MVFR CIGS BEFORE
02Z. AS LOW LEVEL JET STREAM INCREASES DURING THE LATE EVENING...
RELATIVELY WARM AND MOIST AIR WILL BE LIFTED OVER THE WARM FRONT
WHICH WILL LEAD TO SHOWERS AND POSSIBLY THUNDERSTORMS AT ALL TAF
SITES. SATURATION OF LOW LEVEL AIR FROM PRECIPITATION WILL DRIVE
CIGS AND VSBYS LOWER...WITH OCCASIONAL IFR IF NOT LIFR CONDITIONS
AFTER 06Z. AS WARM FRONT LIFTS NORTH OF KLNK/KOMA AFTER 14Z
SUNDAY...SOME IMPROVEMENT IN CIGS/VSBYS IS LIKELY...BUT VFR
CONDITIONS ARE NOT EXPECTED. A TURN TO NORTHERLY LOW LEVEL FLOW AND
THE CHANCE FOR SNOW WILL AFFECT KOFK NEAR 18Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...ICE STORM WARNING FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
NEZ011-012-016-017.
IA...NONE.
&&Hazardous weather outlook, Feb 19, 4:26 PM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CST SAT FEB 19 2011
NEZ011-012-016-017-201230-
KNOX-CEDAR-ANTELOPE-PIERCE-
426 PM CST SAT FEB 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY OVERNIGHT INTO SUNDAY
MORNING ACROSS MOST OF EASTERN NEBRASKA. FREEZING RAIN MAY DEVELOP
AFTER MIDNIGHT AND EXTEND INTO SUNDAY MORNING AS COLDER AIR MOVES
INTO THE AREA. ICE ACCUMULATIONS AROUND ONE QUARTER OF AN INCH ARE
POSSIBLE. FREEZING RAIN WILL CHANGE TO SNOW SUNDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THE FLOODING THREAT ALONG AREA STREAMS AND RIVERS WILL
CONTINUE...ESPECIALLY NEAR ICE JAMS AND POSSIBLY ENHANCED BY
RAINFALL LATER TONIGHT AND SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
HOWEVER...ANY SPOTTER INFORMATION ON FLOODING OR OBSERVED WEATHER
REPORTS BE IT HAIL OR FREEZING RAIN...WOULD BE APPRECIATED.
IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045-
050>053-065>068-078-088>093-201230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
426 PM CST SAT FEB 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY OVERNIGHT INTO SUNDAY
MORNING ACROSS MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME
SMALL HAIL COULD OCCUR WITH ANY OF THE THUNDERSTORMS. ALSO...MORE
THAN A HALF INCH OF RAIN IS POSSIBLE...WHICH COULD LEAD TO
ADDITIONAL CONCERNS ALONG STREAMS AND RIVERS ALREADY DEALING WITH
ICE JAMS.
ICE JAM FLOODING REMAINS POSSIBLE THROUGH AT LEAST TONIGHT ALONG
AREA RIVERS...MAINLY ALONG THE ELKHORN RIVER AND NORTH FORK OF THE
ELKHORN RIVER FROM NEAR NORFOLK DOWNSTREAM TO NEAR
ARLINGTON...ALONG THE PLATTE RIVER DOWNSTREAM OF COLUMBUS TOWARD
THE HIGHWAY 92 BRIDGE...AND ALONG THE LOUP RIVER UPSTREAM OF
COLUMBUS. OTHER ICE JAMS COULD OCCUR ALONG STREAMS IN NORTHEAST
NEBRASKA.
IN ADDITION...SNOW MELT FLOODING...AGGRAVATED BY ICE JAMS...CAN
BE EXPECTED IN SOUTHWEST IOWA MAINLY ALONG THE LOWER REACHES OF
THE NISHNABOTNA AND EAST NISHNABOTNA RIVERS.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
MUCH COLDER AIR WILL BE OVER THE AREA SUNDAY NIGHT INTO MONDAY.
GUSTY NORTHWEST WINDS WILL ALSO OCCUR AND MAY RESULT IN WIND
CHILLS OF 10 BELOW TO 20 BELOW ZERO SUNDAY NIGHT.
THE FLOODING THREAT ALONG AREA STREAMS AND RIVERS WILL
CONTINUE...ESPECIALLY NEAR ICE JAMS AND POSSIBLY ENHANCED BY
RAINFALL LATER TONIGHT AND SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND PROBABLY NOT
TONIGHT EITHER. HOWEVER...ANY SPOTTER INFORMATION ON FLOODING OR
OBSERVED WEATHER REPORTS BE IT HAIL OR FREEZING RAIN...WOULD BE
APPRECIATED.
FOBERT
Ice Storm, Knox
- When
- February 20, 1:00 AM CST to 8:30 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Freezing rain, mixed with sleet, moved across the area mostly during the predawn hours of Feb. 20th. The precipitation rain rate was enhanced by thunderstorms that accompanied the rain causing many locations across the county to receive ice accumulations that were around or perhaps a bit above a quarter of an inch.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 20 to 21, 20111 death · 1 event
- Ice Storm and Heavy Snow in Michigan, February 20 to 21, 2011$5.0 million · 14 events
- Winter Storm in Ohio, February 20 to 22, 2011$4.6 million · 15 events
- Winter Storm in Pennsylvania, February 20 to 21, 2011$700,000 · 3 events
- Winter Storm and Winter Weather in Iowa, February 20 to 21, 20112 injured · $252,000 · 8 events
- Ice Storm and Lightning Strike in Iowa, February 20, 2011$202,000 · 7 events
- Heavy Snow in New York, February 20 to 21, 2011$75,000 · 3 events
- Winter Storm in Minnesota, February 20 to 21, 201141 events
- Blizzard in South Dakota, February 20, 201126 events
- Ice Storm and Winter Storm in South Dakota, February 20 to 21, 201124 events
- Winter Storm in Michigan, February 20 to 21, 201123 events
- Heavy Snow and Winter Weather in Pennsylvania, February 20 to 21, 20112 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273983.